Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Mar 31, 2023, 2:06 PM CDT for Mercer County, Putnam County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 2:06 PM CDT (19:06 UTC)
- Expired
- Mar 31, 2023, 2:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Mercer County, MO, Putnam County, MO
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 2:27 PM CDT | HAIL 1.5 | 5 Ne Lucerne, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 13.0
The text
As transmitted.
197
WFUS53 KEAX 311906
TOREAX
MOC129-171-311930-
/O.NEW.KEAX.TO.W.0001.230331T1906Z-230331T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
206 PM CDT Fri Mar 31 2023
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Southeastern Mercer County in north central Missouri...
Western Putnam County in north central Missouri...
* Until 230 PM CDT.
* At 206 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Spickard, or 15 miles north of Trenton, moving
northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Princeton, Lucerne, Powersville and Mill Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4058 9317 4039 9329 4038 9330 4038 9337
4034 9337 4026 9349 4027 9362 4033 9368
4058 9336
TIME...MOT...LOC 1906Z 228DEG 42KT 4030 9354
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Blair1 follow-up statement
536
WWUS53 KEAX 311913
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
213 PM CDT Fri Mar 31 2023
MOC129-171-311930-
/O.CON.KEAX.TO.W.0001.000000T0000Z-230331T1930Z/
Mercer MO-Putnam MO-
213 PM CDT Fri Mar 31 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SOUTHEASTERN MERCER AND WESTERN PUTNAM COUNTIES...
At 213 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of Princeton, or 18 miles northwest of
Milan, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Princeton, Lucerne and Powersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4058 9317 4039 9329 4038 9330 4038 9337
4034 9337 4029 9345 4039 9359 4058 9336
TIME...MOT...LOC 1913Z 230DEG 45KT 4036 9342
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BlairWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Mar 31, 12:39 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 31, 12:39 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1239 PM CDT Fri Mar 31 2023
.Update...
Issued at 631 AM CDT FRI MAR 31 2023
A short wave trough embedded within the southwesterly flow aloft
is making its way toward the forecast area early this morning. The
features of this wave are pretty subtle, but there does appear to
be a response from this wave occurring in south central Kansas,
where deep-ish convection is currently taking place. As this wave
moves closer expect coverage in thunderstorms to increase, with
scattered convection moving through eastern Kansas and western
Missouri through the morning hours. Forecast soundings indicate a
good inversion in place despite the good early morning mixing, but
this should keep this morning convection elevated. MU CAPE around
1500 to 2000 J/kg and effective deep layer shear around 40 kts
will be plenty to support organized and robust updrafts. The
primary concern with this morning round of storms will be hail,
likely around quarter-sized, but with the low levels decently
mixed and already gusting near 40 mph it will not take much to
increase wind speed beyond severe thunderstorm criteria of 60 mph.
Tornadoes with the morning activity are unlikely and will probably
be relegated to any afternoon thunderstorms that form in a warmer
and better mixed environment.
&&
.Discussion...
Issued at 326 AM CDT FRI MAR 31 2023
Overview:
1. High wind warning issued for today for winds gusting as high as
60 mph this afternoon.
2. Severe storms expected to develop across central Missouri and
track northeast this afternoon. Even stronger wind gusts along with
hail can be expected in some storms. A tornado cannot be ruled out.
3. A Red Flag Warning has been issued for western parts of the area
where strong winds will combine with relative humidities below
30% later this afternoon.
Today:
A very active forecast in the next 24 hours. An intense upper low
will push to the northeast of the area today and will bring
multiple hazards to the area as it passes. Overnight we saw rounds
of showers and a few thunderstorms as isentropic ascent occurred
over the area. In addition, winds remained quite strong through
the overnight as an intense low level jet developed and mixing
continued through the overnight. Gusts up to 45 mph will continue
to be possible as we head toward daybreak.
As the sun rises our attention will turn to a deepening surface
low in eastern Nebraska tracking east into Iowa through the day.
As it shifts east expect winds to further increase as strong
upper winds continue to mix down along with a tightening surface
gradient ahead of the approaching system. Expect winds to gust as
high as 55-60 mph from the late morning through the afternoon,
especially in locations east of highway I-35 and south of the KC
Metro. With these strong winds expected, have upgraded parts of
the area to a High Wind Warning. In addition to the strong winds,
thunderstorms development looks possible by late morning across
the area, primarily east of the KC Metro. A few short term models
hint at the potential for early morning convection which would
likely remain elevated until later in the day. In general though,
leaning toward the solution of slightly later storm development
closer to noon time when we can reach convective temperatures.
Expect some storms to be strong to severe with afternoon CAPE of
1000-2000 J/Kg and bulk shear of 50+ knots. Initially, storm mode
looks to be supercellular, especially farther north closer to the
low. Wind profiles look primarily unidirectional, but a slight
turn in the low levels leave a non zero tornado risk in our far
northeastern counties. This would include the Kirksville,
Chillicothe, and Moberly area. Storms will likely not remain
discrete too long with a merge to a line of storms possible as
the storms move out of the area and the cold front approaches. In
addition to a tornado threat, the biggest threat would be severe
winds with any storm that develops. With winds already quite
strong, it won't take much to mix down even stronger severe winds
with a few of theses storms. Large hail also can be expected,
especially early on when updrafts are more discrete. Storms are
expected to quickly shift east of the area by mid to late
afternoon.
Winds will remain gusty after the passage of the cold front in the
afternoon. Behind the front, a much drier air mass will quickly
infiltrate the area. Relative humidities will quickly drop into
the 20-30% range and remain there for a few hours. This could lead
to a few hours of elevated fire weather conditions with dry
airmass and wind gusts of 45+ continuing to be possible. With
these concerns, a Red Flag Warning has been issued for western
parts of the area from 1pm through 10pm. There are a few positives
though with greening fuels and recent rainfall. Also, the window
for strong winds and low RH should be limited to a few hours
Friday afternoon, with improving conditions after sunset.
The rest of the forecast:
Winds should remain gusty through the
overnight, but should quickly decrease after sunrise Saturday.
Pleasant weather is expected over the weekend as an upper ridge sets
up over the area. Saturday will see sunny skies with highs in the
50s across the area. Sunday will be even warmer with highs
reaching the low to mid 70s. Above average temperatures are
expected as we head into next week, but we will be looking at
another system bringing additional shower and thunderstorms
chances on Tuesday.
&&
.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1234 PM CDT FRI MAR 31 2023
Thunderstorms expected east of the TAF sites this afternoon. These
storms will race northeast through the afternoon hours and be east
of the area by 6 PM. Dry line will move through the area this
afternoon. Enhanced mixing behind the front could lead to surface
wind gusts to 45-50 knots. Main cold front will sweep through the
region tonight, with gusty northwest winds to follow suit.
Ceilings will be largely VFR, but could see some MVFR ceilings
across northern Missouri Friday night/ Saturday morning.
&&
.Fire Weather...
Issued at 631 AM CDT FRI MAR 31 2023
A Red Flag Warning is issued for this afternoon with relative
humidities dropping to around 25% for western parts of the area.
Additionally, wind will be gusting out of the southwest up to
50mph. Winds will gradually turn to the northwest with gusts
continuing after sunset. Expect RH to improve to 40% and higher
by 10 pm this evening.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 7 PM CDT this evening for KSZ025-103>105.
Red Flag Warning until 9 PM CDT this evening for KSZ025-057-060-
102>105.
Wind Advisory until 1 PM CDT this afternoon for KSZ057-060.
High Wind Warning until 7 PM CDT this evening for KSZ057-060.
Wind Advisory until 10 AM CDT Saturday for KSZ102.
MO...Wind Advisory until 7 PM CDT this evening for MOZ028-029-037.
Red Flag Warning until 9 PM CDT this evening for MOZ020>022-
028>031-037>039-043>045-053-054.
Wind Advisory until 1 PM CDT this afternoon for MOZ043-053-054.
High Wind Warning until 7 PM CDT this evening for MOZ043-053-054.
Wind Advisory until 10 AM CDT Saturday for MOZ001>005-011>015-
020>023-030-031-038-044.
Wind Advisory until 10 AM CDT Saturday for MOZ006>008-016-017-
024-025-032-033-039-040-045-046.
Wind Advisory from 7 PM this evening to 10 AM CDT Saturday for
MOZ054.
&&
Update...Leighton
Discussion...HB
Aviation...BT
Fire Weather...HB/LeightonHazardous weather outlook, Mar 31, 5:00 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 500 AM CDT Fri Mar 31 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 500 AM CDT Fri Mar 31 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are expected later this afternoon, mainly east of Interstate 35. The best chance for widespread severe storms will be in central and northeastern Missouri later this afternoon, into the evening. Tornadoes, strong wind, and large hail will be possible with this activity. Winds out of the south will continue through the day around 30 to 40 mph, with gusts approaching 50 to 60 mph at times. This will combine with dry conditions to create strong fire weather concerns through the day and overnight tonight. Winds continue later tonight, into early Saturday morning out of the west around 30 to 40 mph, with gusts around 50 mph. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance for thunderstorms comes Monday and Tuesday next week. Strong to severe storms may be possible on Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 31, 1:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 S GILMAN CITY 40.08N 93.89W
03/31/2023 E1.00 INCH DAVIESS MO LAW ENFORCEMENT
&&Local storm report, Mar 31, 1:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL WHITEMAN AIR FORCE BASE 38.74N 93.55W
03/31/2023 E1.25 INCH JOHNSON MO OTHER FEDERAL
&&Local storm report, Mar 31, 1:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
151 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 1 WNW WHITEMAN AIR FORC 38.74N 93.57W
03/31/2023 E1.75 INCH JOHNSON MO PUBLIC
&&
EMKLocal storm report, Mar 31, 1:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL GILMAN CITY 40.15N 93.87W
03/31/2023 E1.25 INCH HARRISON MO PUBLIC
&&
EMKLocal storm report, Mar 31, 2:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 1 SE KNOB NOSTER 38.76N 93.55W
03/31/2023 E1.75 INCH JOHNSON MO PUBLIC
&&
EMKLocal storm report, Mar 31, 2:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 4 NW SPICKARD 40.27N 93.63W
03/31/2023 E1.75 INCH MERCER MO FIRE DEPT/RESCUE
&&
EMKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:23 AM CDT | High Wind Warning | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 16 hr |
| Mar 31, 3:23 AM CDT | Wind Advisory | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 31 hr |
| Mar 31, 8:48 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 42 min |
| Mar 31, 9:19 AM CDT | Special Weather Statement | EAX | Johnson | 26 min |
| Mar 31, 11:13 AM CDT | Special Weather Statement | EAX | Pettis | 32 min |
| Mar 31, 11:15 AM CDT | Special Weather Statement | EAX | Lafayette | 30 min |
| Mar 31, 11:26 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Saline | 34 min |
| Mar 31, 11:33 AM CDT | Special Weather Statement | EAX | Harrison | 27 min |
| Mar 31, 11:55 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon, Randolph, Saline | 35 min |
| Mar 31, 12:07 PM CDT | Special Weather Statement | EAX | Howard | 23 min |
| Mar 31, 12:16 PM CDT | Special Weather Statement | EAX | Worth | 29 min |
| Mar 31, 12:25 PM CDT | Special Weather Statement | EAX | Randolph | 20 min |
| Mar 31, 12:38 PM CDT | Special Weather Statement | EAX | DeKalb | 22 min |
| Mar 31, 12:45 PM CDT | Special Weather Statement | EAX | Bates | 30 min |
| Mar 31, 12:54 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 36 min |
| Mar 31, 1:28 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer | 35 min |
| Mar 31, 1:30 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 30 min |
| Mar 31, 1:47 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Pettis | 43 min |
| Mar 31, 1:50 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 40 min |
| Mar 31, 1:52 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 38 min |
| Mar 31, 2:20 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Randolph, Saline | 40 min |
| Mar 31, 2:23 PM CDT | Tornado Warning | EAX | Carroll, Chariton, Linn, Livingston | 37 min |
| Mar 31, 2:25 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 35 min |
| Mar 31, 2:26 PM CDT | Severe Thunderstorm Warning | EAX | Putnam | 19 min |
| Mar 31, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer | 27 min |
| Mar 31, 2:37 PM CDT | Tornado Warning | EAX | Howard | 23 min |
| Mar 31, 2:51 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon | 39 min |
| Mar 31, 2:53 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 37 min |
| Mar 31, 2:54 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 21 min |
| Mar 31, 3:28 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 32 min |
| Mar 31, 3:30 PM CDT | Special Weather Statement | EAX | Adair | 15 min |
| Mar 31, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 25 min |
| Mar 31, 3:50 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 40 min |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.